West Virginia, 2018

Flooding in West Virginia, February 24 to 27, 2018

February 24 to 27, 2018 · NWS RLX · 2 events in 2 counties and zones

An oscillating surface boundary with multiple waves of low pressure brought periods of moderate to heavy rainfall from the 22nd into the 25th. This caused another round of flooding on small creeks and streams across the middle Ohio River Valley, and eventually lead to minor flooding on the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An oscillating surface boundary with multiple waves of low pressure brought periods of moderate to heavy rainfall from the 22nd into the 25th. This caused another round of flooding on small creeks and streams across the middle Ohio River Valley, and eventually lead to minor flooding on the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 24, 10:49 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 24, 10:49 AM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1049 AM EST Sat Feb 24 2018

.SYNOPSIS...
Nearly stationary front meanders about the area into Sunday, as
surface waves pass. Areas of significant rainfall possible into
the weekend. The front finally charges through on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Saturday...

Rain overnight did not amount to much, and neither is warm
advection rain today so far. Mainstem Ohio river forecasts
reflect lower crests, as a result. The weather forecast is
otherwise largely on track.

As of 300 AM Saturday...

A frontal boundary will remain across the area today as a wave
brings an area of showers. Much of the area should then go into
a lull later this afternoon and early this evening as the front
pushes north of the area. Showers will return later tonight as a
cold front approaches from the west. Models continue to show the
highest rainfall amounts over southeastern Ohio and northern
West Virginia, although amounts are toned down compared to
previous runs. Will continue the flood watch as the ground is
saturated and streams and rivers continue to run high.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 345 AM Saturday...

The cold front will cross Sunday, taking the wet weather with
it. A few storms are possible with fropa, particularly in the
afternoon across the mountains. We are hopeful that the trends
in less qpf with this system will come to fruition, which would
lower expected crests on the Ohio early next week.

Drier air will work in behind the front for early next week,
though temperatures will continue to run well above normal
during the day.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 350 AM Saturday...

The lull in active weather will be short lived as another rain
maker moves through late week. It will mild through the week.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
As of 505 AM Saturday...

Areas receiving rain overnight have developed patchy dense fog.
A wave will move along a cold front today providing numerous
showers over the region.

The front will gradually lift northward this evening, providing
improving conditions. Showers in advance of a cold front will
then move in from the west later tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Timing and intensity of restrictions could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EST 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  M    M    M    M    L    L    L    L    L    H    H    M
HTS CONSISTENCY  H    H    M    H    L    L    H    M    H    H    H    L
BKW CONSISTENCY  H    M    H    H    M    H    H    H    H    M    H    M
EKN CONSISTENCY  M    M    M    M    L    H    M    M    H    M    H    L
PKB CONSISTENCY  M    M    M    M    L    L    L    L    L    L    L    L
CKB CONSISTENCY  M    M    M    M    M    L    M    M    H    H    H    L

AFTER 18Z SUNDAY...
IFR possible at times in showers Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Sunday afternoon for WVZ005>011.
OH...Flood Watch through Sunday afternoon for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Sunday afternoon for KYZ101>103-105.
VA...None.

&&

SYNOPSIS..RPY/30
NEAR TERM...TRM/RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPY
Hazardous weather outlook, Feb 24, 3:24 AM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
324 AM EST Sat Feb 24 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-250830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-
324 AM EST Sat Feb 24 2018

...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West Virginia
and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ013>020-027>032-039-040-519-521>526-250830-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
324 AM EST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Periods of heavy rain are expected today and again late tonight.
With a saturated ground in place, area creeks and streams could
overflow their banks.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of heavy rain are expected again Sunday. With a saturated
ground in place, area creeks and streams could overflow their banks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ024>026-033-034-515>518-520-250830-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Southeast Nicholas-
324 AM EST Sat Feb 24 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 24, 11:23 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
1123 AM EST SAT FEB 24 2018

KYZ101>103-105-OHZ085>087-WVZ005>009-013>017-241815-
Boyd-Lawrence-Greenup-Carter-Lawrence-Meigs-Gallia-Roane-Wirt-
Kanawha-Lincoln-Wood-Wayne-Jackson-Mason-Cabell-Putnam-
1123 AM EST SAT FEB 24 2018

...A SHOWER WILL AFFECT BOYD...GREENUP...CARTER...NORTHWESTERN
LAWRENCE...EASTERN MEIGS...LAWRENCE...GALLIA...NORTH CENTRAL
KANAWHA...PUTNAM...NORTH CENTRAL LINCOLN...SOUTHWESTERN WIRT...
WESTERN ROANE...NORTHERN WAYNE...JACKSON...SOUTHWESTERN WOOD...MASON
AND CABELL COUNTIES...

At 1121 AM EST, Showers, with very heavy rain, were located over
Rush, or near Cannonsburg, moving northeast at 45 mph.

Locations impacted include...
Huntington, Ashland, Ironton, Point Pleasant, Grayson, Gallipolis,
Ripley, Spencer, Winfield, Coal Grove, Pomeroy, Olive Hill, Wayne,
Rio Grande, Chesapeake, Racine, Proctorville, Rutland, Beech Fork
State Park and Cannonsburg.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 114 and 157.
 Interstate 64 in Kentucky between mile markers 149 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 44.

Very heavy downpours are also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect over a portion of the area.
Heavy downpours could cause rapid rises in water. If rising water is
observed, move to higher ground. Do not drive into areas covered by
water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3834 8323 3853 8315 3867 8287 3858 8284
      3860 8274 3868 8276 3868 8270 3878 8266
      3885 8246 3919 8187 3918 8176 3870 8119
      3799 8297 3802 8301 3811 8289 3817 8292
      3818 8305 3827 8317 3819 8324 3829 8333
TIME...MOT...LOC 1621Z 240DEG 39KT 3831 8278

21
Local storm report, Feb 24, 11:44 AM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1144 AM EST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     FLOOD            2 WSW PATRIOT           38.76N  82.42W
02/24/2018                   GALLIA             OH   DEPT OF HIGHWAYS

            SR 141 IN BOTH DIRECTIONS, BETWEEN THE LAWRENCE CO.
            LINE AND JCT SR 233

&&

EVENT NUMBER RLX1800953

JS
Local storm report, Feb 24, 11:47 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1147 AM EST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLOOD            HARRISBURG              38.90N  82.35W
02/24/2018                   GALLIA             OH   DEPT OF HIGHWAYS

            SR 554 IN BOTH DIRECTIONS FLOODED, BETWEEN JCT 325 AND
            JCT 160.

&&

EVENT NUMBER RLX1800954

JS
Local storm report, Feb 24, 12:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1202 PM EST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     FLOOD            VINTON                  38.98N  82.34W
02/24/2018                   GALLIA             OH   DEPT OF HIGHWAYS

            SR 325 IN BOTH DIRECTIONS, BETWEEN SR 35 AND SR 160 1
            MILE SOUTH OF VINTON. SR 325 IN BOTH DIRECTIONS BETWEEN
            JCT SR 160 AND THE MEIGS CO LINE 2 MILES NORTH OF
            VINTON.

&&

EVENT NUMBER RLX1800955

JS
Local storm report, Feb 24, 12:04 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1204 PM EST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     FLOOD            KENO                    39.10N  81.86W
02/24/2018                   MEIGS              OH   DEPT OF HIGHWAYS

            SR 248 IN BOTH DIRECTIONS, BETWEEN JCT 7 AND 248 AND
            JCT 248 AND 124.

&&

EVENT NUMBER RLX1800956

JS
Local storm report, Feb 24, 12:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1208 PM EST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     FLOOD            2 S FROST               39.25N  81.83W
02/24/2018                   ATHENS             OH   DEPT OF HIGHWAYS

            SR 144 IN BOTH DIRECTIONS DUE TO FLOODING.

&&

EVENT NUMBER RLX1800957

JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cabell

When
February 24, 1:00 PM EST to 4:00 PM EST
Where
Cabell County, 1.14 mi ENE of Huntington to 0.23 mi ESE of Huntington
Cause
Heavy Rain
Reported by
Social Media
Coordinates
38.425, -82.430

Minor street flooding occurred on several roads in Huntington.

Flood, Mason

When
February 25, 10:05 AM EST to February 27, 1:42 PM EST
Where
Mason County, 2.59 mi NNW of Point Pleasant to 1.52 mi SSW of Point Pleasant Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.884, -82.140

Minor flooding occurred in low lying areas around Point Pleasant, and amphitheater at the lower pier had water halfway up its steps due to flooding along the Ohio River.

The river gage at Point Pleasant rose above its 40 foot flood stage around 10 AM on the 25th. The river crested at 40.3 feet around 3 PM on the 26th, and fell below flood stage early afternoon on the 27th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734526, 734528.